Alert archive / Arkansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 101, NWS Memphis, TN

May 20, 2001Crittenden County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at May 20, 2001, 10:06 PM CDT for Crittenden County, Arkansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 20, 2001, 10:06 PM CDT (03:06 UTC)
Expired
May 20, 2001, 10:45 PM CDT
In force
39 min
Issued by
NWS Memphis, TN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Crittenden County, AR

The radar

The Memphis radar (KNQA), 43 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 9:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 3.1 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2001-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2001-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2153 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
2.7
Supercell composite
13.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 210307
SVRMEM

ARC035-210345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1006 PM CDT SUN MAY 20 2001

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRITTENDEN COUNTY IN EASTERN ARKANSAS

* UNTIL 1045 PM CDT.

* AT 1001 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM     
  ALONG THE CROSS AND CRITTENDEN COUNTIES LINE OR ABOUT 16 MILES 
  WEST OF TURRELL...MOVING EAST AT 40 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 1045 PM CDT INCLUDE...  
  EAST BLACK OAK...
  TURRELL...
  GILMORE...

.THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER IN A STURDY BUILDING.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3543 9052 3527 9052 3533 9010 3548 9008

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:20 PM CDT, 6 hours 46 minutes earlier.

Area forecast discussion, May 20, 3:20 PM CDT, 6 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
320 PM CDT SUN MAY 20 2001

AT THE SURFACE...LOW OVR OK WILL DEVELOP AND MOVE OVR TO S. IL
MONDAY MORNING.  A LOW LEVEL JET OF AROUND 50KTS WILL MOVE OVR THE
MS RIVER AREA TONIGHT. MOISTURE HAS INCREASED TODAY AND LIFTED
INDEXES WILL RISE TO -2 TO -4 ACCORDING THE ETA AND NR -6 W/ THE
AVN. ETA BEING THE SLOWEST W/ THE COLD FRONT...WHICH APPEARS TO
MATCH UP MORE W/ SPC RISK AREA FOR TOMORROW. SURFACE FRONT SHOULD
MOVE INTO THE AREA MID-DAY TOMORROW AND CLEAR THE FA BY EARLY
TUESDAY MORNING. AVN HAS BEEN THE FASTER MODEL W/ THE FRONT BUT NOW
MERGING CLOSER W/ THE OTHERS. WILL GO CLOSER W/ THE ETA SOLUTION.
FURTHER ALOFT...A SHORTWAVE WILL BE OVR THE FA OVERNIGHT AND BE OUT
OF THE AREA TOMORROW MORNING. EXPECT ANOTHER ROUND OF STORMS TO MOVE
INTO THE AREA AROUND 6Z TONIGHT.

BEHIND THE FRONT EXPECT MUCH COOLER TEMPERATURES. LOOKING AT
X-SECTIONS...DECENT AMOUNT OF LOW LEVEL MOISTURE TO PRODUCE PARTLY
TO MOSTLY CLOUDY CONDITIONS FOR THE EXTENDED PERIODS...ESPECIALLY
ON WEDNESDAY.

FOR TEMPS...NGM BEING THE WARMEST AFTER 1ST PERIOD AND MAV/EXTENDED
GUIDANCE NUMBERS VERY SIMILAR..BUT MAV BEING THE COLDEST. WILL BE
LOWER THAN THE NGM AND A FEW DEGREES WARMER THAN THE MAV NUMBERS.

NGM AGAIN BEING THE OUTLIERS W/ POPS IN 4TH PERIOD...MAV/ETA DRY.
WILL GO ALONG WITH THAT. BUT DO EXPECT SHRA ACTIVITY TO HANG AROUND
AFTER THE FRONT MOVES THROUGH IN THE 3RD PERIOD...AS SUGGESTED BY
AVN/ETA.

PRELIM NUMBERS...STILL SUBJECT TO CHANGE ON POPS.

MEM TB 066/086/068/072  03661
MKL TB 062/084/066/071  02661
JBR TB 064/084/065/070  03761
TUP TB 063/086/067/074  01s661

.MEG...NONE.

In the hours before

Special weather statement, May 20, 4:35 PM CDT, 5 hours 31 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001-007-
010-011-TNZ001-002-019-048-049-088-202210-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
435 PM CDT SUN MAY 20 2001

SEVERE THUNDERSTORM WATCH NUMBER 254...THAT WAS IN EFFECT FOR
FOR THE FOLLOWING COUNTIES IN EASTERN ARKANSAS...MISSOURI BOOTHEEL...
EXTREME WESTERN TENNESSEE AND NORTHWEST MISSISSIPPI UNTIL 6 PM CDT
HAS BEEN CANCELLED.

IN EASTERN ARKANSAS...ST. FRANCIS...LAWRENCE...MISSISSIPPI...
PHILLIPS...CLAY...GREENE...POINSETT...RANDOLPH...CRAIGHEAD...LEE...
CRITTENDEN AND CROSS COUNTY.

IN EXTREME WEST TENNESSEE...LAKE...OBION...DYER...SHELBY...TIPTON...
LAUDERDALE.

IN NORTHWEST MISSISSIPPI...DESOTO...TUNICA...QUITMAN...COAHOMA.

IN THE MISSOURI BOOTHEEL...DUNKLIN AND PEMISCOT.

HOWEVER THERE IS STILL A CHANCE FOR SEVERE WEATHER LATER TONIGHT FOR
THESE COUNTIES AS AN APPROACHING COLD FRONT COMBINED WITH AN UPPER
LEVEL DISTURBANCE MOVES INTO THE AREA.
Special weather statement, May 20, 4:55 PM CDT, 5 hours 11 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001-007-
010-011-TNZ001-002-019-048-049-088-202210-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
455 PM CDT SUN MAY 20 2001

SEVERE THUNDERSTORM WATCH NUMBER 254...THAT WAS IN EFFECT FOR THE
FOLLOWING COUNTIES IN EASTERN ARKANSAS...MISSOURI BOOTHEEL...EXTREME
WESTERN TENNESSEE AND NORTHWEST MISSISSIPPI UNTIL 6 PM CDT HAS BEEN
CANCELLED.

IN EASTERN ARKANSAS...ST. FRANCIS...LAWRENCE...MISSISSIPPI...
PHILLIPS...CLAY...GREENE...POINSETT...RANDOLPH...CRAIGHEAD...LEE...
CRITTENDEN AND CROSS COUNTY.

IN EXTREME WEST TENNESSEE...LAKE...OBION...DYER...SHELBY...TIPTON...
LAUDERDALE.

IN NORTHWEST MISSISSIPPI...DESOTO...TUNICA...QUITMAN...COAHOMA.

IN THE MISSOURI BOOTHEEL...DUNKLIN AND PEMISCOT.

HOWEVER THERE IS STILL A CHANCE FOR SEVERE WEATHER LATER TONIGHT FOR
THESE COUNTIES AS AN APPROACHING COLD FRONT COMBINED WITH AN UPPER
LEVEL DISTURBANCE MOVES INTO THE AREA.
Special weather statement, May 20, 7:44 PM CDT, 2 hours 22 minutes before
MSZ005-006-009-015>017-023-024-TNZ055-091-092-210120-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
744 PM CDT SUN MAY 20 2001

SEVERE THUNDERSTORM WATCH NUMBER 257...THAT WAS IN EFFECT FOR
FOR THE FOLLOWING COUNTIES IN WEST TENNESSEE AND NORTHEAST
MISSISSIPPI UNTIL 10 PM CDT HAS BEEN CANCELLED.

IN WEST TENNESSEE...DECATUR...HARDIN...MCNAIRY.

IN NORTHEAST MISSISSIPPI...PRENTISS...TISHOMINGO...CHICKASAW...
ITAWAMBA...LEE...MONROE...PONTOTOC.

HOWEVER...THERE IS STILL A CHANCE FOR SEVERE WEATHER LATER TONIGHT
FOR THESE COUNTIES AS AN APPROACHING COLD FRONT COMBINED WITH AN
UPPER LEVEL DISTURBANCE MOVES INTO THE AREA.
Local storm report, May 20, 8:45 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS, TN
845 PM CDT SUN MAY 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 PM    2 SW FORREST CITY         AR   1.00 INCH HAIL
05/20/01   ST FRANCIS                     REPORTED BY LAW ENFORCEMENT

0245 PM    5 S HERNANDO              MS   WIND DAMAGE
05/20/01   DESOTO                         ROOF BLOWN OFF REPORTED BY
                                          EMERGENCY MANAGER

0305 PM    SOUTHAVEN                 MS   1.75 INCH HAIL
05/20/01   DESOTO                         REPORTED BY EMERGENCY
                                          MANAGER

0312 PM    WALLS                     MS   WIND DAMAGE
05/20/01   DESOTO                         TREES DOWN REPORTED BY
                                          EMERGENCY MANAGER

0318 PM    1 N SOUTHAVEN             MS   WIND DAMAGE
05/20/01   DESOTO                         TREES DOWN REPORTED BY
                                          EMERGENCY MANAGER

0322 PM    1 N HERNANDO              MS   1.75 INCH HAIL
05/20/01   DESOTO                         REPORTED BY EMERGENCY
                                          MANAGER

0325 PM    TUNICA                    MS   WIND DAMAGE
05/20/01   TUNICA                         TREES AND POWERLINES
                                          DOWN REPORTED BY LAW
                                          ENFORCEMENT

0330 PM    MEMPHIS                   TN   WIND DAMAGE
05/20/01   SHELBY                         TREES DOWN REPORTED BY
                                          SPOTTERS

0330 PM    BRUCE                     MS   WIND DAMAGE
05/20/01   CALHOUN                        TREES AND POWER LINES DOWN
                                          REPORTED BY LAW ENFORCEMENT

0331 PM    HERNANDO                  MS   WIND DAMAGE
05/20/01   DESOTO                         TREES DOWN REPORTED BY
                                          EMERGENCY MANAGER

0338 PM    LEWISBURG                 MS   1.00 INCH HAIL
05/20/01   DESOTO                         REPORTED BY EMERGENCY
                                          MANAGER

0341 PM    TWIN LAKES                MS   WIND DAMAGE
05/20/01   DESOTO                         LARGE TREES UPROOTED
                                          REPORTED BY EMERGENCY
                                          MANAGER

0345 PM    LAUDERDALE                TN   WIND DAMAGE
05/20/01   LAUDERDALE                     TREES AND POWER LINES
                                          REPORTED BY LAW ENFORCEMENT

0345 PM    SPRINGVILLE               MS   WIND DAMAGE
05/20/01   PONTOTOC                       TREES AND POWER LINES DOWN
                                          REPORTED BY LAW ENFORCEMENT

0405 PM    3 N RANDOLPH              MS   WIND DAMAGE
05/20/01   PONTOTOC                       POWER LINES DOWN REPORTED
                                          BY SPOTTERS

0410 PM    PONTOTOC                  MS   WIND DAMAGE
05/20/01   PONTOTOC                       TREES AND POWER LINES DOWN
                                          REPORTED BY SPOTTERS

0445 PM    BOLIVAR                   TN   WIND DAMAGE
05/20/01   HARDEMAN                       1 TREE DOWN REPORTED BY
                                          LAW ENFORCEMENT

0516 PM    ECRU                      MS   WIND DAMAGE
05/20/01   PONTOTOC                       TREES DOWN REPORTED BY
                                          SPOTTERS

0520 PM    HARMONTOWN                MS   WIND DAMAGE
05/20/01   LAFAYETTE                      TREES DOWN TREE FELL ON
                                          HOUSE REPORTED BY LAW
                                          ENFORCEMENT

0535 PM    GUNTOWN                   MS   WIND DAMAGE
05/20/01   LEE                            TREES DOWN REPORTED BY LAW
                                          ENFORCEMENT

0640 PM    2 S OKOLONA               MS   WIND DAMAGE
05/20/01   CHICKASAW                      POWER LINES DOWN REPORTED
                                          BY LAW ENFORCEMENT
Local storm report, May 20, 10:00 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS, TN
1000 PM CDT SUN MAY 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    WALLS                     MS   WIND DAMAGE
05/20/01   DESOTO                         TREES AND POWER LINES DOWN
                                          REPORTED BY LAW ENFORCEMENT

0400 PM    HOLLY SPRINGS             MS   WIND DAMAGE
05/20/01   MARSHALL                       TREES DOWNREPORTED BY LAW
                                          ENFORCEMENT

0415 PM    BRUCE                     MS   WIND DAMAGE
05/20/01   CALHOUN                        TREES DOWN REPORTED BY LAW
                                          ENFORCEMENT

0415 PM    INDEPENDENCE              MS   WIND DAMAGE
05/20/01   TATE                           TREES DOWN REPORTED BY LAW
                                          ENFORCEMENT

0500 PM    ETTA                      MS   WIND DAMAGE
05/20/01   UNION                          POWER LINES DOWN IN WEST
                                          PART OF COUNTY REPORTED BY
                                          LAW ENFORCEMENT

0515 PM    NEW ALBANY                MS   WIND DAMAGE
05/20/01   UNION                          TREES DOWN REPORTED BY LAW
                                          ENFORCEMENT

0615 PM    OKOLONA                   MS   WIND DAMAGE
05/20/01   CHICKASAW                      TREES DOWN REPORTED BY LAW
                                          ENFORCEMENT

0730 PM    HAMILTON                  MS   WIND DAMAGE
05/20/01   MONROE                         TREE DOWN REPORTED BY LAW
                                          ENFORCEMENT

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 9:11 PM CDTSevere Thunderstorm WarningMEGCross59 min
May 20, 10:26 PM CDTSevere Thunderstorm WarningMEGMississippi34 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.